Dupilumab’s conjunctivitis conundrum
June 11, 2018
Having worn glasses since kindergarten, and being virtually helpless without them, I am particularly sympathetic to patients with eye disorders.
Ocular disease in atopic dermatitis (AD) may manifest in a variety of ways. Conjunctivitis, a predisposition to keratoconus, and anterior subcapsular cataracts are considered minor criteria of AD. Glaucoma, cataracts (posterior subscapular), and, and infectious keratoconjunctivitis may complicate therapy with corticosteroids. Dupilumab may cause conjunctivitis. In a study of all adult Danes > 18 year old, totaling 5766 with mild AD and 4272 with severe AD, a significant and disease severity–dependent increased risk of development of conjunctivitis, keratitis, and keratoconus was demonstrated, compared with that of the general population. (1)
The most common cause of conjunctivitis in the general population is allergic conjunctivitis (AC); it is more common in atopic individuals and can present in up to 56% of these patients. Allergic conjunctival disease can present as different clinical entities: seasonal or perennial AC, giant papillary conjunctivitis, vernal keratoconjunctivitis (VKC), and the most serious of form, allergic keratoconjunctivitis (AKC). Keratoconjunctivitis, although uncommon, is more concerning because of involvement of the cornea. AKC occurs in adults who are predisposed to the atopic phenotype and can lead to eyelid tightening, loss of eyelashes, cataracts, and a higher incidence of keratoconus in addition to the same sequelae as VKC (conjunctival scarring, eyelid thickening, ptosis, corneal vascularization, ulceration, thinning, infection, and vision loss). (2)
Dupilumab’s first year was recently reviewed in DI&I (January 8, 2018).
In two phase 3 trials of dupilumab versus placebo in atopic patients, the rates of conjunctivitis with an unspecified cause and allergic conjunctivitis were higher in the dupilumab groups than in the placebo groups. Bacterial or viral conjunctivitis was reported in < 2% of the patients in any group. (3) A subsequent meta-analysis demonstrated that allergic conjunctivitis is more common with the drug, while infectious conjunctivitis rates are similar in those with AD compared to control patients. (4)
Wollenberg et al reviewed their experience of 13 moderate-to-severe dupilumab-treated patients with AD with conjunctivitis. The prominent feature in all patients was bilateral redness of the conjunctivae. Most patients complained of itching, stinging, burning, tearing, a foreign body sensation, and some decrease in bilateral visual acuity. Of the 13 patients, 9 did not have a history of conjunctivitis before participating in dupilumab clinical trials. Dupilumab did not have to be discontinued in any of the patients. For two patients, the conjunctivitis was so mild, they were not treated, or were controlled with hyaluronic acid eye drops. Eleven patients were treated successfully with either topical steroids (five received fluorometholone 0.1% eye drops – the authors preferred this steroid because of its relatively poor penetration into the anterior chamber, thereby diminishing the risk of glaucoma and cataracts) or tacroliumus 0.03% eye ointment. (5)
Barnes et al reported the case of a 61 year-old man who developed a cicatricial ectropion approximately 2 months after beginning dupilumab (which was helping his skin); there was improvement following discontinuation of the drug as he received prednisone. (6)
The pathogenesis of dupilumab-induced conjunctivitis is unknown. As conjunctivitis may accompany AD itself, perhaps improvement might have been expected with dupilumab, but that is not the case. Thyssen theorizes that the IL-4 and IL-13 inhibition of the drug may allow Demodex mites to increase in number, causing Meibomian gland dysfunction and ocular rosacea-like disease driven by IL-17 inflammation. (7)
I have no pretensions about being a pseudo-ophthalmologist. Whenever a patient has ocular symptoms, or I clinically observe conjunctival injection, the patient gets referred to an ophthalmologist ASAP. For patients who are doing well on dupilumab, as we send them off to their eye appointment, we can at least express hope that, in all probability, administration of dupilumab may continue.
Point to remember: Conjunctivitis is a frequent complication of dupilumab therapy for AD. Most cases may be treated while continuing dupilumab treatment.
For more on ocular disease in atopic dermatitis, be sure to read “A Clinician’s Perspective” in the July 2018 issue of the JAAD.
1. Thyssen JP, et al. Incidence, prevalence, and risk of selected ocular disease in adults with atopic dermatitis. J Am Acad Dermatol 2017; 280-286.
2. Gooderham M, et al. Diagnosis and management of conjunctivitis for the dermatologist. J Cutan Med Surg 2018; 22: 200-206.
3. Simpson EL, et al Two phase 3 trials of dupilumab versus placebo in atopic dermatitis. N Engl J Med 2016; 375; 2335-48.
4. Ou Z, et al. Adverse events of dupilumab in adults with moderate-to-severe atopic dermatitis: A meta-analysis. Int Immunopharmacol 2018; 54:303-310.
5. Wollenberg A, et al. Conjunctivitis occurring in atopic dermatitis-clinical characteristics and treatment. J Allergy Clin Immunol Pract. 2018 Feb 9 [Epub ahead of print]
6. Barnes AC, et al. Cicatricial ectropion in a patient treated with dupilumab. Am J Ophthal Case Rep 2017; 7: 120-2.
7. Thyssen JP. Could conjunctivitis in patients with atopic dermatitis treated with dupilumab be caused by colonization with Demodex and increased interleukin-17 levels? Br J Dermatol 2018; Jan 15 [Epub ahead of print]
All content found on Dermatology World Insights and Inquiries, including: text, images, video, audio, or other formats, were created for informational purposes only. The content represents the opinions of the authors and should not be interpreted as the official AAD position on any topic addressed. It is not intended to be a substitute for professional medical advice, diagnosis, or treatment.